Nebraska, 2021

Winter Weather in Nebraska, April 16, 2021

April 16, 2021 · NWS GID · 5 events in 5 counties and zones

Primarily between midnight and noon on Friday the 16th, roughly the southwest half of South Central Nebraska (mainly southwest of a Ravenna-Hastings-Hebron line) received at least a light coating of wet/slushy snow. Of more significance, portions of 10 counties measured at least 2-3 inches, and portions of at least five counties (Dawson/Buffalo/Gosper/Phelps/Kearney) piled up at least 3-5 of…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Primarily between midnight and noon on Friday the 16th, roughly the southwest half of South Central Nebraska (mainly southwest of a Ravenna-Hastings-Hebron line) received at least a light coating of wet/slushy snow. Of more significance, portions of 10 counties measured at least 2-3 inches, and portions of at least five counties (Dawson/Buffalo/Gosper/Phelps/Kearney) piled up at least 3-5 of late-season snow, with very isolated pockets around 6. Based on CoCoRaHS/NWS observer measurements and NOHRSC analysis, the heaviest snow swath concentrated 15 miles either side of a line from Gothenburg-Overton-Hildreth. Within this zone, a sampling of the highest measurements featured: 6 at Amherst and Sumner, 5.5 south of Cozad and 4.6 in Miller. Along the extreme east-northeast edge of the accumulating snow zone there was a sharp divide, as both Minden and Kearney reported 3 while nearby locations such as Ravenna and Hastings saw no more than flurries as precipitation remained in the form of chilly rain (along with the entire northeast half of South Central Nebraska).

Travel-wise, this event was fairly low key given that snow was quite slushy/easily removable (air temperatures no colder than low-30s F) and that generally northerly breezes averaged under 10 MPH. In fact, most snow melted by day's end as precipitation transitioned over to light rain, despite the 16th being a seasonably-cold day with afternoon highs only topping out around 40 degrees. In the mid-upper levels, strong forcing/lift was keyed by a fairly compact shortwave trough migrating nearly due east along the Nebraska-Kansas border, with an often-closed circulation evident at 700 millibars. At the surface, the light northerly breezes were fostered by expansive high pressure dominating the majority of the United States, emanating from a roughly 1030 millibar ridge axis centered over Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 7:51 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 15, 7:51 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
851 PM CDT Thu Apr 15 2021

.UPDATE...
Issued at 848 PM CDT Thu Apr 15 2021

Updated the forecast to slow the chances of precip down by a few
hours tonight, based on latest hi-res models, observations, and
radar data. Still appears to be a scenario where our far west
could pick up a few inches of snow.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 328 PM CDT Thu Apr 15 2021

The main story in this 7 day forecast is the potential for
accumulating snow tonight into Friday morning.

Satellite imagery depicts a deep upper trough currently crossing the
Rockies. This will provide ample lift for precipitation to develop
this evening and gradually spread into the area from southwest to
northeast tonight. With near-surface temperatures well above
freezing, precipitation will likely start as rain, but forecast
soundings show this transitioning to snow overnight (or at least a
rain/snow mix) for many locations due to dynamic cooling and
continued weak cold air advection.

Due to the borderline temperatures, model solutions vary quite a bit
on snowfall amounts. Nevertheless, the consensus is still that the
heaviest (1 to 4 inches) will occur west of Highway 281, and far
southeastern portions of the area could remain completely snow-free.

There is definitely some question to how much snow accumulates on
the warm pavements/roads, but given the overnight timeframe and
relatively high snow rates, we should at least end up with some
slushy accumulations in our western zones. Therefore, we went
ahead and issued Winter Weather Advisory for Dawson/Gosper
counties where there is the best confidence of seeing impactful
snow (3"+).

Snow will transition back to rain on Friday as temperatures rise
to around 40 degrees. Expect off and on light rain to continue, as
the upper trough moves overhead. There is another chance for some
light snow Friday night, but impacts should be minor as
precipitation should be winding down at that point.

On Saturday, temperatures will try to rebound back to the upper 40s
or low 50s, but models show another weak upper wave moving through
the area. This will, at the very least, keep skies mostly cloudy,
and some models even keep some light rain around the area. Combined
with the steady north wind, Saturday is not shaping up to be a very
nice day.

Dry and warmer weather returns on Sunday, with highs expected to
reach the low 60s, but cold front will bring us another cooldown
and chance for light rain/snow Monday into Monday night. Beyond
that, we will start to trend warmer for the middle to end of next
week, but will still remain below-normal on temperatures until at
least the following weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 658 PM CDT Thu Apr 15 2021

Next winter system moves in and expecting precip along with
lowering ceilings/visibility. Pushed back lowered categories a bit
from previous forecast for visibility, especially.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 1 AM to 1 PM CDT Friday for NEZ060-
     072.

KS...NONE.
&&

UPDATE...Heinlein
DISCUSSION...Mangels
AVIATION...Heinlein
Hazardous weather outlook, Apr 15, 1:55 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
255 PM CDT Thu Apr 15 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
255 PM CDT Thu Apr 15 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Wet snow is expected tonight into Friday morning. Heaviest
accumulation will be along and west of Highway 281 where 1-4
inches is possible in some locations. Because of this, a Winter
Weather Advisory is in effect for Dawson and Gosper counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wet snow will continue in many locations through late Friday
morning before temperatures rise and the snow changes back to
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
April 16, 12:00 AM CST to 12:00 PM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 2 to 6 inches were reported, with the highest amounts across the northeastern half of the county.

Winter Weather, Buffalo

When
April 16, 1:00 AM CST to 12:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 2 to 6 inches were reported, with the highest amounts across the southwestern half of the county. Amounts included 6 inches from Amherst, 4.6 inches in Miller, and 3 to 4 inches in Kearney.

Winter Weather, Gosper

When
April 16, 1:00 AM CST to 12:00 PM CST
Where
Gosper forecast zone
Reported by
CoCoRaHS
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 2 to 4 inches were reported, with the highest amounts across the northern half of the county.

Winter Weather, Phelps

When
April 16, 1:00 AM CST to 12:00 PM CST
Where
Phelps forecast zone
Reported by
CoCoRaHS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 2 to 4 inches were reported, with the highest amounts across the northern half of the county.

Winter Weather, Kearney

When
April 16, 1:00 AM CST to 12:00 PM CST
Where
Kearney forecast zone
Reported by
CoCoRaHS
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 2 to 4 inches were reported, with the highest amounts across the northern half of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943304, 943305, 943307, 943308, 943309.